MAUDE Adverse Event Report: HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - PUMP; VENTRICULAR (ASSISST) BYPASS

HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - PUMP; VENTRICULAR (ASSISST) BYPASS
Model Number 1103
Medical Device Problem Codes Use of Device Problem (1670); Battery Problem (2885); Power Problem (3010); Pumping Problem (3016)
Health Effect - Clinical Code Dehydration (1807)
Date of Event 12/10/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation of this event is pending and a supplemental report will be sent upon its completion.Additional products, d1: heartware ventricular assist system, controller.D4: model#: 1420 / catalog#: 1420 / expiration date: / serial#: (b)(6).H6: the codes present in section h6 correspond to components/products that comprise the reported event.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was reported that the controller exhibited a controller fault alarm.Log files analysis determined the cause of the alarm was related to the internal battery end of life.Additionally, a low flow alarm was noted in the log files, which was attributed to the ventricular assist device (vad) patient not drinking enough fluids.The vad remains in use, and the controller was exchanged without incident.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for additional information was received.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was further reported that the patient drank water and was kept overnight for the vad team to come in the morning to handle the controller exchange.The alarm was silenced an hour at a time till morning.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for additional information was received and a correction to b.1.Adv evnt/prod prob: medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was further reported that a review of log files data revealed a loss of power to the controller had occurred.The night nurse disconnected the batteries in error.Reeducation was provided to the staff.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for device evaluation.Product event summary: the controller ((b)(6)) was returned for evaluation.The ventricular assist device (vad) (b)(6) was not returned for evaluation.Various analyses were conducted and reviewed in order to evaluate the performance of the device in relation to the reported event.A review of the manufacturing documentation was not performed as the reported event and analysis are not related to a manufacturing issue.Failure analysis of the returned device revealed that the controller passed visual inspection and functional testing.Internal visual inspection did not reveal any anomalies.Log file analysis revealed intermittent decreases in power consumption and estimated flows throughout the analyzed period; three (3) low flow alarms were logged since (b)(6) 2025.Log file analysis associated with (b)(6) revealed a controller fault alarm was logged on (b)(6) 2025 at 12:44:41, as well as multiple event exceptions logged between (b)(6) 2025 and (b)(6) 2025, indicating an issue with the internal battery.Log file analysis also revealed internal battery voltage values slightly below nominal values.Review of the event log file revealed one (1) controller power-up event, with an associated motor start event, logged on (b)(6) 2025 at 01:50:59, indicating a loss of power to the controller.The data point logged prior to the loss of power event revealed that no power source was connected to power port one (1) and a power adapter was connected to power port two (2).The data point recorded after the loss of power event revealed that no power source was connected to power port one (1) and a power adapter was connected to power port two (2).The controller was without power for nine (9) seconds.No anomalies were recorded leading up to the loss of power.Additionally, review of the alarm log file one (1) vad disconnect alarm was logged on (b)(6) 2025 at 13:16:20, indicating a physical disconnection of the driveline from the controller, likely due to the reported controller exchange.In addition, log files revealed that the controller had been in use for more than two (2) years.Of note, (b)(6) is loaded with the alternate software for the pump start algorithm.As a result, the reported event was confirmed.However, during supplemental testing, the controller was allowed to run for an extended period of time and results revealed that the controller fault alarm, event exceptions, and abnormal readings in the internal battery voltage could not be replicated.Based on an investigation conducted under capa pr00592731, the most likely root cause of the reported controller fault alarm can be attributed to internal battery performance degradation, high impedance, imbalance in impedance, or voltage delay due to use conditions.Nickel metal hydride (nimh) batteries are known to exhibit a voltage delay/memory effect, which causes the battery to "remember" the capacity that was used during partial discharges, resulting in a reduced effective capacity over time.This can lead to a decrease in voltage and high impedance as the battery's performance degrades.During the field return process, the device can drain the battery due to device leakage current or battery self-discharge.Once the battery has been drained, the recharging that occurs during testing improves performance (voltage and capacity), which can be a contributing factor to why the controller fault alarm could not be replicated during testing.Even though this capa is now closed, (b)(6) falls within the bounds of this capa.The most likely root cause of the loss of power event can be attributed to the double disconnection of power sources, as described in the event details.Capa pr00551638 investigated controller losses of power.Even though this capa is now closed, (b)(6) falls in scope of this capa.The most likely root cause of the vad disconnect alarm can be attributed to a physical disconnection of the driveline from the controller, likely due to the reported controller exchange.Based on the available information, the device may have caused or contributed to the reported event.Based on the risk documentation, possible causes of the low flow event may be attributed to multiple factors including but not limited to thrombus at the inflow cannula/outflow graft, constriction at the outflow graft, poor vad filling, and/or inappropriate pump rotational speed.Possible clinical factors that may have contributed to this event include the patient¿s pre-existing history and related comorbidities, the progression of their underlying disease, issues related to the therapeutic use of anticoagulant and antiplatelet medications and the patient's complex post-operative course.There are possible patient, pharmacological and procedural factors that may have contributed to this event.Additional products: d1: controller d4: (b)(6) d9: yes, return date: 30-dec-2025 h3: yes h6: the codes present in section h6 correspond to components/products that comprise the reported event.Investigation of this event is completed and the file will be closed.If new information is received, the file will be re-opened and a supplemental will be submitted.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
HEARTWARE VENTRICULAR ASSIST SYSTEM - PUMP
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer (Section G)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer Contact
gerard torenvliet
8200 coral sea st ne
mounds view, MN 55112-4391
7635269277
MDR Report Key23817749
Report Number3007042319-2025-02524
Device Sequence Number10092502
Product Code DSQ
UDI-Device Identifier00888707000017
UDI-Public(01)00888707000017(17)170331
Combination Product (Y/N)N
Initial Reporter StateNM
Initial Reporter CountryUS
PMA/510(K) Number
P100047
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/18/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date03/31/2017
Device Model Number1103
Device Catalogue Number1103
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/11/2025
Supplement Date Received by Manufacturer12/16/2025
02/02/2026
02/17/2026
Initial Report FDA Received Date12/16/2025
Supplement Report FDA Received Date12/18/2025
02/10/2026
02/18/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/31/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age65 YR
Patient SexMale
Patient Weight70 KG